Effects of syndopa

My mother in law was diagnosed with Parkinsons 4 years ago. the past few months she has been on a dose of Syndopa twice during the day (half tablet each time). for the past 3 days she has stopped taking the medication because she found that there was a huge amount of rigidity in her body. since then she is moving more freely and is having fewer hallucinations. However, today she had some breathlessness on walking. Is this symptom related to her not taking syndopa anymore? what should we expect further along the way?

Dr. Sanchez-Ramos said...

Syndopa is a combination of levodopa and carbidopa (the equivalent of Sinemet in the US) and comes in various doses of the two constituents.
Typically this medication will replenish the deficient dopamine stores in the brain and result in less rigidity, less tremor and improvement in ability to move and walk. Taking only 1/2 tab twice a day will be insufficient to alleviate signs and symptoms of PD, especially if she’s had the diagnosis for at least 4 years. Typically patients with PD who are not taking medication do not hallucinate unless they there is a dementia or sleep disorder. Perhaps your mother does not have idiopathic PD but may have a varient of PD known as Dementia with Lewy Bodies in which hallucinations can occur even without medication being used. In addition Syndopa and dopamine agonists can also worsen the hallucinations. She really should be seen by an expert in PD, who will be able to clarify the diagnosis.